Texas, 2008

Hail and Damaging Wind in Texas, April 3, 2008

April 3, 2008 · NWS SHV · 2 events in 1 county or zone

Severe thunderstorms developed across north Texas and southern Oklahoma during the afternoon of April 3rd and moved east into the region during the evening of April 3rd. The storms developed in a very unstable airmass with strong low level shear profiles resulting in the storms taking on supercell characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed across north Texas and southern Oklahoma during the afternoon of April 3rd and moved east into the region during the evening of April 3rd. The storms developed in a very unstable airmass with strong low level shear profiles resulting in the storms taking on supercell characteristics. Large hail, and damaging thunderstorm wind gusts were the result. The storms continued to train across portions of the region, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 5:08 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 3, 5:08 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
608 PM CDT THU APR 3 2008

.DISCUSSION...
UPDATE ALREADY SENT TO ACCOUNT FOR TOR WATCH #156 FOR PORTIONS OF
NE TX...SE OK AND SW AR COUNTIES UNTIL MIDNIGHT. STORMS ACROSS N TX
AND S OK ATTM HAVE REMAINED SLIGHTLY ELEVATED PRODUCING MAINLY LARGE
HAIL. THIS COULD CHANGE AS WE TRANSITION INTO THE EVENING HOURS AS
STORMS WILL LIKELY BECOME MORE LINEAR WITH A DAMAGING WIND/ISOLATED
TORNADO THREAT BUT ATTM...IT APPEARS THROUGH THE EVENING...MAIN THREAT
WILL BE LARGE HAIL. HAVE ALSO BUMPED UP POPS SLIGHTLY WITH THE
WATCH. NO OTHER CHANGES ATTM...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  68  48  73 /  40 100  20   0
MLU  63  72  51  70 /  20 100  30   0
DEQ  56  63  40  71 /  80  70  10   0
TXK  58  63  45  71 /  80  70  10   0
ELD  62  65  45  71 /  40 100  20   0
TYR  62  67  45  72 /  80  70  10   0
GGG  63  66  46  71 /  80  70  10   0
LFK  65  71  51  76 /  40  70  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     HOWARD...LITTLE RIVER...AND SEVIER.

LA...LAKE WIND ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED RIVER...
     RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...SMITH...TITUS...
     UPSHUR...AND WOOD.

&&

13
Hazardous weather outlook, Apr 3, 11:11 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT THU APR 3 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1211 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...NORTH OF
A MINEOLA TEXAS TO MAGNOLIA ARKANSAS LINE. SOUTH OF THIS AREA...
BUT NORTH OF A LINE FROM LUFKIN TEXAS...TO MONROE LOUISIANA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL GREATER THAN AN INCH IN
DIAMETER. ISOLATED TORNADOES...AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR ARE ALSO POSSIBLE TONIGHT. HEAVY RAINFALL PRODUCING
THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND FRIDAY MORNING...MAINLY
ACROSS THE NORTH HALF OF THE FOUR STATE AREA.

A LAYER OF WARM AIR...A FEW THOUSAND FEET ABOVE THE SURFACE...SHOULD
PROHIBIT THUNDERSTORMS FROM DEVELOPING DURING THE AFTERNOON.
HOWEVER...AS A STRONG UPPER LEVEL IMPULSE APPROACHES THE AREA
TONIGHT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVERNIGHT.
THE THUNDERSTORMS WILL BEGIN OVER NORTHEAST TEXAS...AND SOUTHEAST
OKLAHOMA TONIGHT...AND MOVE SOUTHEAST...INTO SOUTHWEST ARKANSAS AND
NORTHWEST LOUISIANA...LATE TONIGHT AND FRIDAY MORNING. SOME OF THESE
STORMS MAY QUICKLY BECOME SEVERE.

THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A SQUALL LINE LATE
TONIGHT AND FRIDAY MORNING...WHICH WILL MOVE ACROSS THE FOUR STATE
REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE WEATHER MAY BE ONGOING FRIDAY AS THE SQUALL LINE CONTINUES
TO MOVE ACROSS THE REGION. THE SHOWERS AND THUNDERSTORMS SHOULD
GRADUALLY END FROM THE WEST FRIDAY AFTERNOON...AS A COLD FRONT MOVES
EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT...AND FRIDAY MORNING.

03

The radar

The Shreveport radar (KSHV), 180 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Red River

When
April 3, 6:35 PM CST
Where
Red River County, 2.15 mi NNW of Rugby
Measured
0.75 in hail
Reported by
Public
Coordinates
33.530, -95.280

Hail was reported on the extreme east side of town.

Thunderstorm Wind, Red River

When
April 3, 8:51 PM CST
Where
Red River County, 0.69 mi S of Detroit
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.660, -95.270

Powerlines were downed along Highway 82.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93801, 93806.